Alert archive / Tennessee / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Morristown, TN

June 5, 20175 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this flash flood watch at Jun 5, 2017, 3:14 PM EDT for 5 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Jun 5, 2017, 4:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2017, 3:14 PM EDT (19:14 UTC)
In effect from
Jun 5, 2017, 4:00 PM EDT
Expired
Jun 6, 2017, 5:13 AM EDT
In force
13 hr
Issued by
NWS Morristown, TN
Flood severity
None

Counties Cherokee County, NC, Clay County, NC, Bradley County, TN, Hamilton County, TN, Marion County, TN, Polk County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS64 KMRX 051914
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Morristown TN
314 PM EDT Mon Jun 5 2017

...Flash Flooding is possible across the area through the
overnight hours...

.Showers and thunderstorms will continue across southeastern
Tennessee and far southwestern North Carolina today. This
additional heavy rainfall falling over already saturated ground
conditions could lead to flash flooding. Precipitation will
gradually taper off Tuesday morning as the boundary slides south
of the area.

NCZ060-061-TNZ081-098>102-060315-
/O.NEW.KMRX.FF.A.0002.170605T2000Z-170606T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Sequatchie-Marion-Hamilton-Bradley-West Polk-
East Polk-
Including the cities of Murphy, Hayesville, Dunlap, Jasper, 
Chattanooga, Cleveland, Benton, and Ducktown
314 PM EDT Mon Jun 5 2017 /214 PM CDT Mon Jun 5 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

The National Weather Service in Morristown has issued a

* Flash Flood Watch for portions of Southwest North Carolina and 
  East Tennessee, including the following areas, in Southwest 
  North Carolina, Cherokee and Clay. In East Tennessee, Bradley, 
  East Polk, Hamilton, Marion, Sequatchie, and West Polk. 

* Through Tuesday morning

* 1 to 3 inches of rain have already fallen over the area.
  Additional rainfall amounts up to 3 inches, with locally higher
  amounts possible, will fall through Tuesday morning.

* Rain falling over already saturated ground will lead to
  potential flooding on roadways, poor drainage areas, low lying
  areas and small rivers and streams across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take quick
action if flooding is observed or a Flash Flood Warning is
issued. If you come to a closed or flooded road...turn around!
Don't drown!

&&

$$
2 follow-up statements
592 
WGUS64 KMRX 060056
FFAMRX

Flood Watch
National Weather Service Morristown TN
856 PM EDT Mon Jun 5 2017

...Flash Flooding is possible across the area through the
overnight hours...

.Showers and thunderstorms will develop across southeastern 
Tennessee and far southwestern North Carolina later tonight as a
cold front builds south out of the Ohio River Valley. This 
additional heavy rainfall falling over already saturated ground 
conditions could lead to flash flooding. Precipitation will 
gradually taper off Tuesday morning as the boundary slides south 
of the area.

NCZ060-061-TNZ081-098>102-060900-
/O.CON.KMRX.FF.A.0002.000000T0000Z-170606T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Sequatchie-Marion-Hamilton-Bradley-West Polk-
East Polk-
Including the cities of Murphy, Hayesville, Dunlap, Jasper, 
Chattanooga, Cleveland, Benton, and Ducktown
856 PM EDT Mon Jun 5 2017 /756 PM CDT Mon Jun 5 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
TUESDAY...

The Flash Flood Watch continues for

* Portions of Southwest North Carolina and East Tennessee, 
  including the following areas, in Southwest North Carolina, 
  Cherokee and Clay. In East Tennessee, Bradley, East Polk, 
  Hamilton, Marion, Sequatchie, and West Polk. 

* Until 8 AM EDT /7 AM CDT/ Tuesday

* 1 to 3 inches of rain have already fallen over the area.
  Additional rainfall amounts up to 2 inches, with locally higher
  amounts possible, will fall through Tuesday morning. 

* Rain falling over already saturated ground will lead to 
  potential flooding on roadways, poor drainage areas, low lying 
  areas and small rivers and streams across the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take quick
action if flooding is observed or a Flash Flood Warning is
issued. If you come to a closed or flooded road...turn around!
Don't drown!

&&

$$
467 
WGUS64 KMRX 060913
FFAMRX

Flood Watch
National Weather Service Morristown TN
513 AM EDT Tue Jun 6 2017

...Rainfall is coming to an end across the forecast area...

NCZ060-061-TNZ081-098>102-061015-
/O.CAN.KMRX.FF.A.0002.000000T0000Z-170606T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Sequatchie-Marion-Hamilton-Bradley-West Polk-
East Polk-
Including the cities of Murphy, Hayesville, Dunlap, Jasper, 
Chattanooga, Cleveland, Benton, and Ducktown
513 AM EDT Tue Jun 6 2017 /413 AM CDT Tue Jun 6 2017/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Southwest North Carolina
and East Tennessee has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 1:10 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 1:10 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
110 PM EDT Mon Jun 5 2017

.AVIATION...
Mainly VFR to MVFR conditions expected through the TAF period.
Thunderstorms this afternoon may briefly drop sites to IFR.
Showers will slowly slide south overnight; finally moving out of
CHA near sunrise or a bit after tomorrow. MVFR to IFR fog is
possible at TRI and TYS early tomorrow morning, with how low
visibility drops dependent on how quickly rain moves out of the
area overnight and if clouds begin to thin.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

EMH
Hazardous weather outlook, Jun 5, 3:26 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
326 AM EDT Mon Jun 5 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
326 AM EDT Mon Jun 5 2017 /226 AM CDT Mon Jun 5 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms can be expected through tonight.
Locally heavy rainfall will be possible, which may lead to
localized flooding. Additionally, strong to marginally severe
storms will be possible this afternoon with gusty winds and small
hail being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:07 PM EDTAreal Flood AdvisoryMRXMarion3 hr
Jun 5, 12:56 AM EDTAreal Flood AdvisoryMRXMarion2 hr

Nearby

Flash Flood Watches in Tennessee, 2017Flash Flood Watches in North Carolina, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.